MAUDE Adverse Event Report: MEDOS INTERNATIONAL SARL GALAXY G3 MINI 3MM X 8CM; DEVICE, VASCULAR, FOR PROMOTING EMBOLIZATION

MEDOS INTERNATIONAL SARL GALAXY G3 MINI 3MM X 8CM; DEVICE, VASCULAR, FOR PROMOTING EMBOLIZATION
Catalog Number GLM930080
Medical Device Problem Codes Positioning Failure (1158); Premature Activation (1484); Migration (4003)
Health Effect - Clinical Code No Code Available (3191)
Date of Event 04/02/2019
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
(b)(4).Information regarding patient identifier, date of birth, weight, race, ethnicity, and medical history were not provided.Procode is krd/hcg.Physical manufacturer name: codman and shurtleff inc., dba depuy synthes products, inc.((b)(4).The device is available to be returned for evaluation and testing.However, it has not been received to date as indicated as ¿other¿ in this section as the reason for non-evaluation.If the device returns, a device investigation will be performed.(b)(4).Coil failure to detach, premature detachment, and protrusion into the parent vessel are known potential complications associated with the use of embolic coils in cerebral aneurysms.Per the instructions for use (ifu), if a fault light is detected, the system ready light is not illuminated, or there is no detachment after two detachment attempts, replace the dcb unit.If detachment still does not occur, carefully withdraw the entire microcoil system and redeploy a new microcoil system.Following failed coil detachment, it appears that the coil unintendedly detached in the microcatheter during retrieval.The unintended detachment may have been related to an attempt to remove the coil by pulling the coil against resistance or coil entanglement with previously implanted coils preventing the coil from being released from the aneurysm.Despite multiple attempts to push the coil back into the aneurysm, the tail of the coil protruded into the parent artery, resulting in incomplete packing of the neck remnant and monitoring of the patient for thrombus formation.It is not possible to determine the root cause of the events or factors that may have contributed to the events based on the information available for review; however, wide-neck aneurysms are difficult to treat and are prone to coil protrusion into the parent vessel.It is generally believed that protrusion of only a few loops does not pose an additional risk if appropriate antiplatelet therapy is used.Alternatively, moderate to severe coil protrusion into the parent artery may necessitate coil retrieval or stent deployment in the parent artery.However, there are few reports assessing the frequency of thrombo-embolic events, associated with various degrees of coil protrusion.The coil failure to detach, premature detachment, and coil protrusion into parent vessel meet mdr reporting criteria as a ¿serious injury¿ since additional intervention was required to preclude permanent impairment/injury.The manufacturer will submit a supplemental report if new facts arise which materially alter information submitted in a previous mdr report.Additional information will be submitted within 30 days of receipt.
 
Event or Problem Description
The healthcare professional reported that during the coil embolization of a recurrent right internal carotid artery (ica) aneurysm with a 5.5 mm x 4 mm neck remnant, a 4 mm x 10 cm galaxy g3 xsft was selected, opened, and connected to an enpower control cable (ecb00018200 / l11342) to conduct a pre-deployment electrical check, but the green ¿system ready¿ light did not illuminate on the detachment control box (dcb).The enpower control cable was replaced, and the pre-deployment electrical check was performed on the replacement control cable.The ¿system ready¿ light illuminated on the dcb.The 4 mm x 10 cm galaxy g3 xsft coil was prepped, delivered, and the coil was detached without incident.Next, a 3mm x 8cm galaxy g3 mini coil (glm930080 / s15169) was selected, it passed the pre-deployment electrical check and was prepped, delivered through the prowler select microcatheter without any resistance with adequate and continuous flush was maintained through the microcatheter.There was no difficulty in positioning the coil in the aneurysm, but the coil failed to detach after the first detachment cycle had been completed.The physician attempted to remove the coil from the aneurysm by retracting it into the.0165 prowler select microcatheter.Approximately 4 cm of the coil was retracted into the microcatheter, when the coil spontaneously and unintendedly become detached from the device positioning unit (dpu) in the microcatheter.The physician used the dpu to push the coil distally back into the aneurysm sac.This technique was successful in re-introducing 2 cm of the extracted 4 cm coil length back into the aneurysm.However, approximately 2 cm of the proximal coil protruded from the aneurysm and was left in the parent vessel.The patient was monitored for 20 minutes, no thrombus formation was observed, and the procedure ended.There was no patient complication that occurred as a result of the event; the event resulted in a 25 minutes procedural delay due to manipulation of coil device and the observation of possible thrombus formation.The patient¿s vascular anatomy was tortuous, but the aneurysm was catheterized without incident.It was reported that there was incomplete packing of the aneurysm neck remnant due to the coil tail remaining in the parent vessel.There is currently no intervention planned to secure the protruded coil to the parent vessel wall and to complete the packing of the aneurysm neck remnant; however, the patient will be monitored.It was reported that there was no damage to the enpower control cable; the cable was never re-challenged during the procedure.Neck remodeling was not used.Cerenovus coils were not used to initially treat the aneurysm.
 
Additional Manufacturer Narrative
Manufacturer¿s ref.No: (b)(4).The purpose of this mdr submission is to report that the product was received by the product analysis lab on 5/6/2019.The return product is pending evaluation.A supplemental 3500a report will be submitted once the product investigation has been completed.(b)(4).The manufacturer will submit a supplemental report if new facts arise which materially alter information submitted in a previous mdr report.Additional information will be submitted within 30 days of receipt.
 
Additional Manufacturer Narrative
Manufacturer¿s ref.No: (b)(4).The purpose of this mdr submission is to report the investigational finding of the returned device.[conclusion]: the healthcare professional reported that during the coil embolization of a recurrent right internal carotid artery (ica) aneurysm with a 5.5 mm x 4 mm neck remnant, a 4 mm x 10 cm galaxy g3 xsft was selected, opened, and connected to an enpower control cable (ecb00018200 / l11342) to conduct a pre-deployment electrical check, but the green ¿system ready¿ light did not illuminate on the detachment control box (dcb).The enpower control cable was replaced, and the pre-deployment electrical check was performed on the replacement control cable.The ¿system ready¿ light illuminated on the dcb.The 4 mm x 10 cm galaxy g3 xsft coil was prepped, delivered, and the coil was detached without incident.Next, a 3mm x 8cm galaxy g3 mini coil (glm930080 / s15169) was selected, it passed the pre-deployment electrical check and was prepped, delivered through the prowler select microcatheter without any resistance with adequate and continuous flush was maintained through the microcatheter.There was no difficulty in positioning the coil in the aneurysm, but the coil failed to detach after the first detachment cycle had been completed.The physician attempted to remove the coil from the aneurysm by retracting it into the.0165 prowler select microcatheter.Approximately 4 cm of the coil was retracted into the microcatheter, when the coil spontaneously and unintendedly become detached from the device positioning unit (dpu) in the microcatheter.The physician used the dpu to push the coil distally back into the aneurysm sac.This technique was successful in re-introducing 2 cm of the extracted 4 cm coil length back into the aneurysm.However, approximately 2 cm of the proximal coil protruded from the aneurysm and was left in the parent vessel.The patient was monitored for 20 minutes, no thrombus formation was observed, and the procedure ended.There was no patient complication that occurred as a result of the event; the event resulted in a 25 minutes procedural delay due to manipulation of coil device and the observation of possible thrombus formation.The patient¿s vascular anatomy was tortuous, but the aneurysm was catheterized without incident.It was reported that there was incomplete packing of the aneurysm neck remnant due to the coil tail remaining in the parent vessel.There is currently no intervention planned to secure the protruded coil to the parent vessel wall and to complete the packing of the aneurysm neck remnant; however, the patient will be monitored.It was reported that there was no damage to the enpower control cable; the cable was never re-challenged during the procedure.Neck remodeling was not used.Cerenovus coils were not used to initially treat the aneurysm.The actual 3mm x 8cm galaxy g3 mini embolic coil remains implanted in the patient; the device component was returned for evaluation.The investigational finding is documented below.Investigation summary: the device was received contained in a pouch.Visual inspection was performed.The hub was observed without damage.The device positioning unit (dpu) was kinked at 102 cm from the proximal end.The coil introducer was partially unzipped, kinked and in a knot condition.The resheathing tool did not have any appearance of damage.Microscopic inspection was performed.The v-notch was observed to be in good condition.The resistance heating (rh) was outside of the coil introducer and in good condition; it showed evidence of being heated.A review of manufacturing documentation associated with this lot (s15169) presented no issues during the manufacturing or inspection processes related to the reported complaint.There were no nonconformances related to device manufacture or inspection.All product rejected during manufacturing was identified as scrap and properly accounted for.The device component did not undergo functional testing; the embolic coil remains implanted and without the embolic coil, the functional test for the initially reported failure to detach issue could not be conducted.The issue of the premature detachment in the microcatheter during the attempt to withdraw the coil also could not be confirmed through functional testing.As reported, the coil spontaneously and unintendedly detached from the dpu in the microcatheter and the physician used the dpu to push the coil distally back into the aneurysm sac.The evidence of the rh being heated suggest that the detachment button was pressed, however, the exact time when it was pressed cannot be determined.Coil failure to detach, premature detachment, and protrusion into the parent vessel are known potential complications associated with the use of embolic coils in cerebral aneurysms.Per the instructions for use (ifu), if a fault light is detected, the system ready light is not illuminated, or there is no detachment after two detachment attempts, replace the dcb unit.If detachment still does not occur, carefully withdraw the entire microcoil system and redeploy a new microcoil system.Following failed coil detachment, it appears that the coil unintendedly detached in the microcatheter during retrieval.The unintended detachment may have been related to an attempt to remove the coil by pulling the coil against resistance or coil entanglement with previously implanted coils preventing the coil from being released from the aneurysm.Despite multiple attempts to push the coil back into the aneurysm, the tail of the coil protruded into the parent artery, resulting in incomplete packing of the neck remnant and monitoring of the patient for thrombus formation.It is not possible to determine the root cause of the events or factors that may have contributed to the events based on the information available for review; however, wide-neck aneurysms are difficult to treat and are prone to coil protrusion into the parent vessel.It is generally believed that protrusion of only a few loops does not pose an additional risk if appropriate antiplatelet therapy is used.Alternatively, moderate to severe coil protrusion into the parent artery may necessitate coil retrieval or stent deployment in the parent artery.However, there are few reports assessing the frequency of thrombo-embolic events, associated with various degrees of coil protrusion.As part of the post market surveillance program, information from this complaint is trended for statistical signals and corrective/preventive action may be triggered at a later time.Since there was no evidence to suggest the event was related to a manufacturing or design issue, no corrective actions will be taken at this time.The manufacturer will submit a supplemental report if new facts arise which materially alter information submitted in a previous mdr report.Additional information will be submitted within 30 days of receipt.

Brand Name
GALAXY G3 MINI 3MM X 8CM
Common Device Name
DEVICE, VASCULAR, FOR PROMOTING EMBOLIZATION
Manufacturer (Section D)
MEDOS INTERNATIONAL SARL
chemin-blanc 38
le locle neuchatel CH-24 00
SZ  CH-2400
MDR Report Key8525104
Report Number3008114965-2019-00984
Device Sequence Number11431801
Product Code KRD
UDI-Device Identifier10886704080343
UDI-Public10886704080343
Combination Product (Y/N)N
Initial Reporter StateCA
Initial Reporter CountryUS
PMA/510(K) Number
K171862
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2019
Reporter Type Manufacturer
Report Source company representative,health
Initial Reporter Occupation Other Health Care Professional
Type of Report Initial,Followup,Followup
Report Date (Section B) 04/02/2019
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date09/30/2020
Device Catalogue NumberGLM930080
Device Lot NumberS15169
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer05/06/2019
Initial Date Received by Manufacturer 04/02/2019
Supplement Date Received by Manufacturer05/06/2019
05/28/2019
Initial Report FDA Received Date04/17/2019
Supplement Report FDA Received Date05/06/2019
06/03/2019
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;